Florida, 2019

Damaging Winds and Heavy Rain in Florida, August 10, 2019

August 10, 2019 · NWS JAX · 5 events in 3 counties and zones

NW steering flow brought a short wave trough over the region in the late afternoon and early evening which triggered strong to severe storms over an unstable and moist airmass along sea breeze and outflow mergers near the St. Johns River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

NW steering flow brought a short wave trough over the region in the late afternoon and early evening which triggered strong to severe storms over an unstable and moist airmass along sea breeze and outflow mergers near the St. Johns River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 10, 4:17 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 10, 4:17 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
517 PM EDT Sat Aug 10 2019

...FEW STRONG STORMS POSSIBLE THIS EVENING FOR INLAND SOUTHEAST
GEORGIA...
...OPPRESSIVE HEAT AND HUMIDITY CONTINUES THROUGH MIDWEEK...

.Currently...

Late afternoon surface analysis depicts weak high pressure (1018
millibars) centered over the southeast Gulf of Mexico and
extending its axis northwestward towards the central Gulf coast
states. Meanwhile, a backdoor cold front is situated over the
Carolinas, with a weak trough in place to the south of this
boundary over inland southeast Georgia. Aloft...massive ridging
remains centered along the Red River Valley of northern Texas,
while a potent shortwave trough progressing through the St.
Lawrence Valley is amplifying troughing that was already in place
over New England and the Mid-Atlantic states. Widely scattered
convection has been developing along the Atlantic sea breeze and
St. Johns River breeze south of downtown Jacksonville thus far,
with convective coverage recently increasing near the Altamaha
River across inland southeast Georgia as weak shortwave energy
embedded in the prevailing north-northwesterly flow over central
and western Georgia approaches. GOES-East derived Total
Precipitable Water imagery indicates that PWAT values ranging
from 2 to 2.2 inches throughout our regions, with morning
soundings revealing rather mild temperatures aloft and a layer of
dry air between 800-650 millibars (6,500 to 12,000 feet) that is
creating downdraft CAPE values around 1,000 j/kg across our area.
Temperatures have reached 100 degrees at a few of our inland
southeast Georgia locales, with mid to upper 90s elsewhere outside
of thunderstorm activity. Dewpoints ranging from 75-80 across
coastal southeast Georgia, northeast and north central Florida are
combining with the near record heat to result in heat index
values between 105-112 degrees, while dewpoints over inland
southeast Georgia are resulting in slightly lower heat index
values, but still at Heat Advisory criteria (108 degrees) at some
locations.

.Near Term (Late Afternoon through Sunday)...

Late developing convection that is mainly concentrated east of
U.S. Highway 301 thus far will keep heat index values at or above
advisory criteria (108 degrees) for at least another hour, so we
have extended the Heat Advisory through 6 PM. Otherwise, we
expect convective coverage to continue to increase across inland
southeast Georgia through early evening as the aforementioned weak
shortwave approaches from the north-northwest and interacts with
outflow boundaries that will be pushing northward from ongoing
scattered sea/river breeze generated convection over northeast and
north central Florida. Dry air in the low to mid levels will
continue to enhance the potential for isolated wet microbursts
within any stronger activity that develops, which would likely be
along the U.S. Highway 301 and the I-95 corridors in southeast
Georgia and along the St. Johns River basin in northeast Florida,
with downburst winds of 40-50 mph possible along with locally
heavy downpours. Activity will diminish towards midnight over
coastal southeast Georgia, and debris cloudiness will slowly wane
late tonight. Lows will only fall to the mid and upper 70s, except
around 80 at coastal locations. Heat index values will likely
remain in the upper 80s to near 90 at coastal locations overnight.

Ridging aloft over Texas will expand eastward through the lower
Mississippi Valley on Sunday, keeping north-northwesterly steering
flow in place locally as a weak surface pressure pattern otherwise
prevails. Weak surface ridging settling over the Mid-Atlantic
states may push the backdoor cold front over the Carolinas towards
the Savannah River Valley by late afternoon, and weak shortwave
energy within the north-northwest flow aloft should also traverse
inland southeast Georgia by the late afternoon and early evening
hours. These forcing mechanisms will combine with slow moving
mesoscale boundaries such as the Gulf and Atlantic sea breezes and
the St. Johns River breeze to produce a higher coverage of mostly
diurnal convection on Sunday, with numerous storms expected for
areas along and north of the I-10 corridor. Temperatures aloft
will remain mild, with merging outflow boundaries and convective
cells pulsing to strong levels before collapsing, with downburst
winds of 40-50 mph and locally heavy downpours remaining the
primary threats with any stronger activity that develops.
Oppressively hot and humid conditions will prevail before
convective coverage increases during the mid to late afternoon
hours, with highs soaring to the mid and upper 90s and heat index
values maxing out in the 106-111 degree range.

.Short Term (Sunday Night through Tuesday Night)...

Ridging aloft over the southeastern states will gradually flatten
early in the week as the remnant frontal boundary to our north
stalls near the Altamaha/Ocmulgee River basins in southeast
Georgia. Deeper moisture will gradually sink southward to a
position over northeast and north central Florida, with PWATs
falling back to below 2 inches for most of southeast Georgia by
Monday afternoon, where surface pressures will also continue to
gradually fall. Outflow boundaries from numerous afternoon
thunderstorms over northeast and north central Florida will
gradually propagate into inland southeast Georgia by the early
evening hours on Monday and Tuesday, triggering at least widely
scattered thunderstorms.

Later developing convection will allow highs to keep soaring into
the mid and upper 90s for most of inland southeast Georgia, while
gradually deepening low and mid level southwesterly flow will
activate the Gulf coast sea breeze over the Suwannee Valley and
inland north central Florida by early afternoon, keeping highs in
the low to mid 90s elsewhere. Heat index values should again be
near Advisory criteria (108 degrees) on Monday afternoon and may
then fall a few degrees by Tuesday afternoon. Locally heavy
rainfall and briefly gusty winds will continue to be the primary
threats with any stronger convection that develops early in the
week as mid-level temperatures remain mild and PWATs remain above
2 inches for locations south and east of Waycross. Deeper
southwesterly flow may begin to bring convection that will be
firing along the Florida Big Bend/Nature coasts during the morning
hours inland into the Suwannee Valley by the late morning hours
beginning on Tuesday. Convection will otherwise be diurnal in
nature, with lows again only falling to the mid 70s inland and
around 80 at coastal locations.

.Long Term (Wednesday through Friday Night)...

Troughing over the southeastern states will sharpen late this week
as ridging aloft amplifies over the Desert Southwest and also over
the southwestern Atlantic. Persistent southwesterly flow will
advect even deeper tropical moisture levels into our region,
resulting in widespread shower and thunderstorm development each
day, with activity likely developing during the early to mid
morning hours over the Suwannee Valley and inland portions of
north central Florida and then overspreading the rest of our area
as activity moves quickly northeastward. Heavy rainfall may become
a concern by late this week as daily convection potentially trains
over saturated locations. Hot and humid weather may prevail into
Wednesday before convective initiation occurs earlier in the day
later this week, which will cool highs back into the 80s to near
90 by Thursday and Friday. Humid southwesterly flow will keep lows
in the 70s inland to around 80 at coastal locations.

&&

.Aviation...

Scattered showers and storms will develop by mid-afternoon and
have VCTS in forecast after 19z til 02z-03z. TEMPO groups may be
needed by late afternoon/evening as storm coverage increases. West
winds will become se at SSI...SGJ and CRG by 20z as the east coast
seabreeze forms and moves inland.

&&

.Marine...

A loose pressure pattern will prevail over our waters as a weak
frontal boundary remains situated just north of the Georgia
waters and weak ridging remains centered over the Gulf of Mexico
through Monday. Atlantic ridging will then build westward early
next week and will extend its axis across south Florida as
troughing gradually sharpens over the southeastern states, with
thunderstorm chances over our waters increasing beginning on
Sunday afternoon and evening. Southwesterly winds will prevail,
with the Atlantic sea breeze developing over the near shore waters
each afternoon, followed by southerly evening wind surges. Seas
of 2-3 feet will prevail near shore, with the evening wind surges
resulting in seas building to 3-5 feet offshore. Our local
pressure gradient will begin to tighten by midweek as a trough
settles over the Interstate 10 corridor, resulting in
southwesterly winds approaching Caution levels each evening
offshore outside of thunderstorm activity, which should become
widespread by mid to late week.

Rip Currents: A small long period east southeasterly ocean swell
will keep a low-end moderate risk in place at the northeast
Florida beaches through Monday.

&&

.Climate...

Record high temperatures for 8/10 tied thus far this afternoon:

Jacksonville: 99 (ties prior record from 1987)
St. Simons Island: 99 (ties prior from 2006)

Record warm minimum temperatures in jeopardy for 8/10:

Alma, GA: 78 (prior record 77 in 1989)
St. Simons Island: 81 (ties prior record from 2010)

Record high daily dewpoints tied thus far for 8/10

Jacksonville: 79 (ties prior record from 1998)
Gainesville: 79 (ties prior record from 1991)

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  96  76  95 /  40  50  50  50
SSI  82  95  82  91 /  20  50  40  50
JAX  78  96  77  95 /  20  60  50  60
SGJ  79  95  79  93 /  20  50  50  50
GNV  77  95  76  93 /  20  40  20  70
OCF  76  93  76  93 /  10  40  10  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
     Central Marion-Clay-Coastal Duval-Coastal Flagler-Coastal
     Nassau-Coastal St. Johns-Eastern Alachua-Eastern Marion-
     Gilchrist-Hamilton-Inland Duval-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-Putnam-Southern
     Columbia-Suwannee-Union-Western Alachua-Western Marion.

GA...Heat Advisory until 6 PM EDT this evening for Brantley-Clinch-
     Coastal Camden-Coastal Glynn-Echols-Inland Camden-Inland
     Glynn-Northeastern Charlton-Northern Ware-Pierce-Southern
     Ware-Wayne-Western Charlton.

AM...None.
&&

Nelson/Zibura/Bricker

In the hours before

Special weather statement, Aug 10, 4:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
551 PM EDT Sat Aug 10 2019

FLZ024-025-102215-
Inland Duval FL-Inland Nassau FL-
551 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND NORTHWESTERN
DUVAL COUNTIES UNTIL 615 PM EDT...

* At 551 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Ratliff, or near Callahan, moving east at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ratliff and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3042 8189 3051 8189 3052 8175 3043 8175
TIME...MOT...LOC 2151Z 264DEG 17KT 3048 8181

CORLESS
Special weather statement, Aug 10, 4:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
558 PM EDT Sat Aug 10 2019

FLZ037-140-102245-
Putnam FL-Eastern Marion FL-
558 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND CENTRAL
PUTNAM COUNTIES UNTIL 645 PM EDT...

* At 558 PM EDT, Doppler radar was tracking a strong thunderstorm
  near Salt Springs, moving north at 10 mph.

* Wind gusts of 50 to 55 mph, excessive cloud-to-ground lightning,
  and minor flooding due to heavy rainfall is possible with this
  storm.

* Locations impacted include...
  Palatka, Interlachen, Salt Springs, Lake Delancy, Fruitland,
  Hollister, Satsuma, Welaka, Mannville and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2967 8192 2974 8164 2935 8161 2933 8163
      2932 8168 2931 8167 2926 8174
TIME...MOT...LOC 2158Z 174DEG 9KT 2939 8171

CORLESS
Special weather statement, Aug 10, 4:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
559 PM EDT Sat Aug 10 2019

GAZ135-136-102245-
Appling GA-Wayne GA-
559 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND APPLING COUNTIES UNTIL
645 PM EDT...

* At 558 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Baxley, moving southeast at 15
  mph.

* Wind gusts up to 40 to 50 mph and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Jesup, Baxley, Surrency, Gardi, Screven, Odum, Doctortown, Pine
  Grove and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8211 3186 8212 3182 8202 3179 8199
      3179 8196 3167 8185 3165 8181 3166 8181
      3158 8170 3156 8170 3148 8162 3136 8191
      3144 8205 3147 8208 3148 8213 3171 8250
      3184 8245 3194 8229
TIME...MOT...LOC 2158Z 293DEG 14KT 3173 8241

HESS
Special weather statement, Aug 10, 5:11 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
611 PM EDT Sat Aug 10 2019

FLZ024-124-125-102245-
Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
611 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND NORTH
CENTRAL DUVAL COUNTIES UNTIL 645 PM EDT...

* At 611 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Yulee, or near St. Marys, moving south at 5 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3051 8152 3055 8164 3058 8165 3056 8166
      3057 8167 3056 8168 3058 8174 3073 8168
      3068 8148
TIME...MOT...LOC 2211Z 017DEG 6KT 3064 8161

CORLESS
Special weather statement, Aug 10, 5:16 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
616 PM EDT Sat Aug 10 2019

FLZ025-032-033-125-102300-
Inland Duval FL-Clay FL-Coastal Duval FL-Inland St. Johns FL-
616 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 700 PM
EDT...

* At 616 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Orange Park, moving southeast at 15 mph.

* Wind gusts of 50 to 55 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Orange Park, Mandarin, Fruit Cove, Nas Jax, Fleming Island, Doctors
  Inlet, Lakeside, Bellair-Meadowbrook Terrace and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3015 8180 3030 8166 3017 8150 3003 8168
TIME...MOT...LOC 2216Z 317DEG 11KT 3019 8168

CORLESS
Special weather statement, Aug 10, 5:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
625 PM EDT Sat Aug 10 2019

FLZ025-032-033-037-102315-
Inland Duval FL-Putnam FL-Clay FL-Inland St. Johns FL-
625 PM EDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ST. JOHNS...
PUTNAM...CENTRAL CLAY AND SOUTHERN DUVAL COUNTIES UNTIL 715 PM EDT...

* At 625 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Fleming Island, or near Orange Park, moving southeast at 15
  mph.

* Wind gusts of 50 to 55 mph, excessive cloud-to-ground lightning,
  and minor flooding due to heavy rainfall is possible with this
  storm.

* Locations impacted include...
  Palatka, Orange Park, Green Cove Springs, Interlachen, Pomona Park,
  Mandarin, Fruit Cove, East Palatka, Oakleaf Plantation and
  Florahome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2942 8174 2943 8175 2943 8178 2949 8178
      2949 8184 2952 8185 2951 8189 2951 8190
      2950 8191 2951 8194 2950 8197 3018 8185
      3018 8160 2937 8161
TIME...MOT...LOC 2225Z 317DEG 11KT 3011 8173

CORLESS

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 10, 5:35 PM EST
Where
Clay County, 0.6 mi E of Doctors Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.150, -81.740

Trees branches were blown down less than 4 inches in diameter.

Heavy Rain, Clay

When
August 10, 5:50 PM EST to 7:50 PM EST
Where
Clay County, 3.01 mi NNE of Penney Farms
Reported by
Mesonet
Coordinates
30.020, -81.800

A weather station measured 5 inches of rainfall in 2 hours.

Heavy Rain, Duval

When
August 10, 6:35 PM EST
Where
Duval County, 0.69 mi S of Plummers
Reported by
Trained Spotter
Coordinates
30.170, -81.630

Right lanes were partially flooded at the intersection of San Jose and Claire Lane.

Thunderstorm Wind, Clay

When
August 10, 6:35 PM EST
Where
Clay County, 1.51 mi SSE of Mill Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.030, -81.870

A tree was blown down along Spring Drive. The time of damage was based on radar.

Thunderstorm Wind, Baker

When
August 10, 7:06 PM EST
Where
Baker County, 3.01 mi SSE of Sanderson
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.210, -82.250

A large tree was blown down across Richardson Road near Mud Lake Road. The time of damage was based on radar. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843279, 843278, 843277, 843280, 843281.